Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 16, NWS Key West, FL

October 20, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 20, 2020, 4:39 AM EDT for Monroe County, Florida. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2020, 4:39 AM EDT (08:39 UTC)
Expired
Oct 21, 2020, 8:56 AM EDT
In force
28 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WHUS42 KKEY 200839
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
439 AM EDT Tue Oct 20 2020

FLZ076>078-201645-
/O.CAN.KKEY.CF.Y.0004.000000T0000Z-201020T1000Z/
/O.NEW.KKEY.CF.S.0016.201020T0839Z-201020T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
439 AM EDT Tue Oct 20 2020

...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

APA
3 follow-up statements
754 
WHUS42 KKEY 202100
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
500 PM EDT Tue Oct 20 2020

FLZ076>078-211100-
/O.EXT.KKEY.CF.S.0016.000000T0000Z-201021T1100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
500 PM EDT Tue Oct 20 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through Wednesday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Over the Middle and Lower Keys, the next
  round of minor saltwater flooding will occur with the high tide
  cycle late tonight and early Wednesday morning. Over the Upper
  Keys, minor saltwater flooding will continue, with no relief at
  low tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
945 
WHUS42 KKEY 211027
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
627 AM EDT Wed Oct 21 2020

FLZ077-078-211130-
/O.CAN.KKEY.CF.S.0016.000000T0000Z-201021T1100Z/
Monroe Middle Keys-Monroe Lower Keys-
627 AM EDT Wed Oct 21 2020

Since saltwater levels have fallen below Coastal Flood Statement
levels, no headlines are needed for the Lower and Middle Keys.
However, saltwater levels may reach Coastal Flood Statement levels
tonight. Stay tuned.

$$

FLZ076-211830-
/O.EXT.KKEY.CF.S.0016.000000T0000Z-201021T2200Z/
Monroe Upper Keys-
627 AM EDT Wed Oct 21 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Today. Until 6 PM EDT this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

APA
026 
WHUS42 KKEY 211256
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
856 AM EDT Wed Oct 21 2020

FLZ076-212100-
/O.CAN.KKEY.CF.S.0016.000000T0000Z-201021T2200Z/
/O.NEW.KKEY.CF.Y.0005.201021T1256Z-201021T2200Z/
Monroe Upper Keys-
856 AM EDT Wed Oct 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Especially at the times of high tide, although there will
  be little to no relief at low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 20, 4:18 AM EDT, 21 minutes earlier.

Area forecast discussion, Oct 20, 4:18 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Key West FL
418 AM EDT Tue Oct 20 2020

.DISCUSSION...
.CURRENTLY...
Under mostly cloudy skies, steady east winds of 10 to 20 mph, and
occasional showers traversing west northwest through the Florida
Keys, rain cooled temperatures are in the mid to upper 70s.
Meanwhile, local radars are detecting numerous showers and
isolated thunderstorms covering our entire area. On our marine
district, winds are east near 20 knots with higher gusts near
heavier cells.

&&

.SHORT TERM...(Today through Thursday night)
A low level trough extending from the Yucatan Channel northward
into the extreme Southeast Gulf of Mexico, will track gradually
westward, while and mid and upper level trough lingers in the
extreme Southeast Gulf of Mexico over the next couple of days,
before exiting offshore of the Florida east coast on Thursday and
Thursday night. With that, winds below 700 mb will slowly slacken
and become chaotic by Thursday, with large scale ascent
transitioning to neutral by the end of this forecast cycle. But
until then, considerable cloudiness and well above average rain
chances will be retained through this forecast cycle.

&&

.LONG TERM...(Friday through Monday)
In wake of the deep tropospheric trough, large scale descent
associated with a large and strengthening western Atlantic ridge
is expected to overspread our area through the period. With that,
a decelerating and decoupled trajectory will allow drier air to
filter into our region this weekend. Subsequently, chance pops
will finally return to only a slight chance which is near normal
by the end of this weekend, and persist into early next week.
Given increasing insolation and light to gentle east to southeast
winds, temperatures will average in the upper 80s, with overnight
lows in the upper 70s to lower 80s.

&&

.MARINE...
Strong east breezes will slacken somewhat this afternoon,
especially on our eastern coastal waters before periodic fresh to
strong east breezes return tonight through Wednesday night. Beyond
that, moderate to occasional fresh east breezes will decrease
into the gentle range by the end of this week, and persist into
this weekend. But until then, an Exercise Caution headline/Small
Craft Advisory will persist for a good portion of our marine
district until then. And as usual, winds and seas will be higher
near heavier cells through tonight.

&&

.AVIATION...
VFR conditions and gusty east winds will prevail at the EYW and MTH
island terminals today. The period of frequent showers and MVFR/IFR
impacts which has affected both terminals during the overnight hours
will probably give way to somewhat quieter weather with fewer
showers for a while during the early to mid morning hours, followed
by a possible increase in shower/storm activity again later today.
Expect frequent TAF amendments and TEMPOs to handle the rapidly
changing weather conditions throughout the day, with periods of
MVFR/IFR and wind gusts around 30 knots likely with any convection
moving through. Otherwise, expect E winds of 12 to 15 knots with
gusts up to 25 knots.

&&

.CLIMATE...
In 2007, the daily record rainfall of 5.02 inches of rainfall was
recorded in Key West. Rainfall records have been kept since 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  83  77  84  78 / 70 60 60 60
Marathon  85  77  86  78 / 70 60 60 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

GM...Small Craft Advisory until 5 AM EDT early this morning for
     GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 20, 4:33 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
433 AM EDT Tue Oct 20 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-210845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
433 AM EDT Tue Oct 20 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and strong gusty winds, with the stronger and quickly moving
cells.

Otherwise, the observed water levels are currently within Coastal
Flood Statement thresholds for the entire Florida Keys. Hence, a
Coastal Flood Statement will be extended for Island Chain due to
minor saltwater flooding of low-lying lots and roads through
tonight.

And finally, A Small Craft Advisory is in effect for our entire
marine district for at least this morning, before winds are
expected to slacken somewhat on our eastern coastal waters this
afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms are anticipated along the Florida Keys and
the surrounding coastal waters through the period.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and gusty winds.

Meanwhile, saltwater flooding of low-lying lots and roads will
likely require Coastal Flood Statements on Wednesday into
Thursday, before dropping below Statement levels thereafter.

And finally, a Small Craft Advisory will likely be required
for at least a portion of our coastal waters Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Special weather statement, Oct 19, 11:53 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Key West FL
1153 PM EDT Mon Oct 19 2020

FLZ077-078-200430-
Monroe Lower Keys FL-Monroe Middle Keys FL-
1153 PM EDT Mon Oct 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS IN MONROE AND MIDDLE
KEYS IN MONROE COUNTIES UNTIL 1230 AM EDT...

At 1153 PM EDT, National Weather Service Meteorologists detected
strong squalls along a line extending from Marathon to near Bahia
Honda Key. Movement was west at 35 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Marathon, Bahia Honda Channel Bridge, Seven Mile Bridge, East End Of
Seven Mile Bridge, Niles Channel Bridge, Spanish Harbor Channel
Bridge, West End Of Seven Mile Bridge, Saddlebunch Keys, Bahia Honda
Key and Upper Sugarloaf Key.

This includes US 1 between mile markers 13 and 58.

LAT...LON 2462 8167 2482 8143 2479 8135 2480 8128
      2476 8125 2470 8128 2469 8128 2471 8123
      2468 8121 2473 8117 2478 8100 2476 8095
      2467 8107 2467 8115 2469 8118 2464 8123
      2459 8139 2461 8143 2458 8146
TIME...MOT...LOC 0353Z 101DEG 29KT 2473 8105 2460 8123

Jacobson
Local storm report, Oct 20, 12:21 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1221 AM EDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/19/2020  M40.00 MPH       GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
            1151 PM EDT.

1156 PM     TSTM WND GST     2 SW GRASSY KEY         24.74N 80.98W
10/19/2020  M48.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A SOUTHEAST WIND GUST OF 42 KTS, OR 48 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT CRAWL KEY AT 1156 PM
            EDT.

&&

JACOBSON
Local storm report, Oct 20, 1:23 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
123 AM EDT TUE OCT 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/20/2020  M45 MPH          GMZ033             FL   MESONET

            AN EAST SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 108 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:33 PM EDTSpecial Marine WarningKEY57 min
Oct 19, 11:53 PM EDTSpecial Weather StatementKEY37 min
Oct 19, 11:54 PM EDTSpecial Marine WarningKEY66 min
Oct 20, 12:07 AM EDTSpecial Marine WarningKEY53 min
Oct 20, 12:59 AM EDTSpecial Marine WarningKEY46 min
Oct 20, 1:37 AM EDTSpecial Marine WarningKEY38 min
Oct 20, 5:13 AM EDTSpecial Marine WarningKEY47 min
Oct 20, 5:16 AM EDTSpecial Weather StatementKEY44 min
Oct 20, 11:07 AM EDTSmall Craft AdvisoryKEY24 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.